Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Blacksburg, VA

July 1, 2020Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2020, 4:24 PM EDT for Buckingham County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 4:24 PM EDT (20:24 UTC)
Expired
Jul 1, 2020, 4:55 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 146 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:35 PM EDTTSTM WND DMG7 Nne Centenary, VALARGE LIMB IN THE ROAD AT THE INTERSECTION OF S CONSTITUTION RTE AND SNOWDEN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS51 KRNK 012024
SVRRNK
VAC029-012145-
/O.NEW.KRNK.SV.W.0073.200701T2024Z-200701T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
424 PM EDT Wed Jul 1 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Buckingham County in central Virginia...

* Until 545 PM EDT.

* At 422 PM EDT, severe thunderstorms extended from near Lake 
  Monticello to 7 miles northeast of Schuyler, moving south at 25 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dillwyn...
  New Canton...
  Gold Hill...
  and Centenary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3763 7825 3738 7844 3739 7844 3775 7863
      3777 7855 3776 7851 3777 7849 3780 7849
      3776 7847 3774 7842 3773 7836 3771 7833
      3771 7830 3769 7824
TIME...MOT...LOC 2022Z 341DEG 23KT 3787 7837 3787 7861 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
1 follow-up statement
954 
WWUS51 KRNK 012055
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Wed Jul 1 2020

VAC029-012102-
/O.CAN.KRNK.SV.W.0073.000000T0000Z-200701T2145Z/
Buckingham VA-
455 PM EDT Wed Jul 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCKINGHAM COUNTY IS 
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3763 7825 3738 7844 3739 7844 3775 7863
      3777 7855 3776 7851 3777 7849 3780 7849
      3776 7847 3774 7842 3773 7836 3771 7833
      3771 7830 3769 7824
TIME...MOT...LOC 2051Z 341DEG 23KT 3769 7829 3769 7853 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:49 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 1, 1:49 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
149 PM EDT Wed Jul 1 2020

.SYNOPSIS...
Low Pressure over New England will move offshore tonight.
Meanwhile, high pressure over the Plains will also shift east
and move over the Midwest. As high pressure edges into the
region through the weekend, warm and muggy conditions will
continue with temperatures near or just above normal. Coverage
of thunderstorms will gradually increase from isolated Thursday
and Friday to scattered over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 125 PM EDT Thursday...

An upper level low over New England will move offshore tonight,
ushering in some drier air. But before it does that, weak
pieces of energy will rotate around the base of the low,
bringing scattered showers and thunderstorms to the VA/NC
piedmont. Some storms could be strong to severe east of Route
29. Elsewhere, the combination of afternoon heating and low
level moisture could produce isolated storms this afternoon.
Showers will fade this evening with loss of heating and energy
moving off the coast.

The region will be in between the low moving off the New
England coast and an upper level ridge entering the Midwest.
Models showing some weak low level convergence along the Blue
Ridge Thursday, but does not appear instabilities are strong
enough to produce any showers.

Low tonight will range in the 60s. high tomorrow will be in the
80s and close to normal.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 135 PM EDT Thursday...

On Friday, upper level ridging from the Midwest edges into the
region. With increasing heights aloft, surface temperatures will
warm above normal. Highs Friday will range in the 80s across
the mountains to lower 90s east.

A lee trough or low level convergence along with diurnal
heating along the Blue Ridge Saturday may generate a few natural
fireworks for the area. With loss of heating in the evening,
showers will fade. Similar temperatures Saturday as compared to
Friday, but with a slight uptick in humidity.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM EDT Wednesday...

The large scale flow pattern will remain generally the same
from the weekend into Midweek. The trough axis along the
Northeast coast will slide east, as the upper ridge builds
eastward across our region. The weak flow aloft and some mid to
upper level disturbances combined with heating and orographic
lift will generate diurnal convection with the best opportunity
across the higher terrain especially the southwest mountains.
Isolated to scattered afternoon and evening showers and
thunderstorms are expected. Near normal temperatures are
anticipated with readings generally from the upper 70s in the
mountains to the lower 90s east of the Blue Ridge.

A surface low pressure center does form in Florida Sunday night
and lifts northeast off the Carolina coast Tuesday into
Wednesday. Then, the low pressure center heads out into the
Atlantic ocean Wednesday into Thursday. There remains some
differences in the timing and strength of the low center on the
GFS and ECMWF.

Medium confidence in long term forecast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM EDT Thursday...

An upper level low will send a weak short wave across the
piedmont of Virginia and northern North Carolina this afternoon.
Scattered showers and thunderstorms are possible through the
afternoon, mainly east of Route 29 (KLYH/KDAN). With loss of
heating and the short wave moving east, these storms will
wane/exit the area early this evening. Confidence on timing is
low but will have tempo TSRA in the TAFs at KDAN/KLYH for this
afternoon and evening.

There is a boundary just south of the area (eastern Kentucky to
central North Carolina) this afternoon. Showers will be
concentrated on this line with possible outflow boundaries
entering SW VA (KBLF) and NW NC (KTNB) this afternoon. With
coverage being isolated will only include VCTS at KBLF.

Areas seeing rain tonight will likely experience some fog
overnight. Even if KBLF/KLWB/KBCB do not see rain today,
rainfall yesterday was enough to produce fog this morning and
likely again tonight. Fog will lift by 13Z/9AM Thursday.

Extended Aviation Discussion...

Low level moisture and afternoon heating may develop a few
showers Thursday and Friday afternoon. Any showers will not last
long into the evening. The threat for scattered afternoon and
evening pulse thunderstorms increases this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, Jul 1, 4:47 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
447 AM EDT Wed Jul 1 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
447 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 12:50 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1250 PM EDT Wed Jul 1 2020

VAZ046-047-011745-
Buckingham-Appomattox-
1250 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 1249 PM EDT, a strong thunderstorm was located near Bent Creek,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Bent Creek...
Toga...
Sheppards...
Andersonville...
Wingina...
and Hixburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 7848 3733 7852 3735 7853 3735 7855
      3737 7858 3740 7859 3734 7860 3730 7864
      3753 7888 3754 7886 3754 7882 3757 7881
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7872 3767 7871 3745 7838
TIME...MOT...LOC 1649Z 314DEG 18KT 3761 7882

KK
Special weather statement, Jul 1, 12:55 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT Wed Jul 1 2020

VAZ044-058-011730-
Halifax-Pittsylvania-
1255 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA AND
WEST CENTRAL HALIFAX COUNTIES...

At 1255 PM EDT, a strong thunderstorm was located near Java, or near
Chatham, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chatham...
Ingram...
Mt Airy...
Java...
Elmo...
Chalk Level...
and Keeling.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3684 7943 3697 7927 3677 7895 3658 7918
TIME...MOT...LOC 1655Z 314DEG 18KT 3685 7929

KK
Special weather statement, Jul 1, 1:07 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
107 PM EDT Wed Jul 1 2020

NCZ004-011730-
Stokes-
107 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY...

At 106 PM EDT, a strong thunderstorm was located near Capella, or
near Francisco, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Danbury...
Francisco...
King...
Pine Hall...
Dillard...
and Hanging Rock State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3626 8032 3640 8045 3644 8045 3654 8031
      3637 8003 3632 8003 3626 8011
TIME...MOT...LOC 1706Z 314DEG 18KT 3643 8033

KK
Special weather statement, Jul 1, 2:08 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT Wed Jul 1 2020

VAZ046-047-011845-
Buckingham-Appomattox-
208 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN APPOMATTOX AND
BUCKINGHAM COUNTIES...

At 207 PM EDT, radar indicated strong thunderstorms extending from
near Centenary to near Hixburg. Movement was southeast at 25 mph.

Wind gusts over 40mph and small hail are possible with these storms.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding.

Locations impacted include...
Buckingham...
Dillwyn...
Pamplin City...
New Canton...
Toga...
Centenary...
and Sheppards.

LAT...LON 3764 7825 3734 7846 3733 7852 3737 7858
      3740 7859 3734 7860 3732 7863 3725 7868
      3724 7872 3733 7878 3776 7852 3777 7850
      3780 7849 3776 7847 3775 7844 3768 7824
TIME...MOT...LOC 1807Z 324DEG 22KT 3771 7848 3735 7870

MBS
Local storm report, Jul 1, 2:38 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     LIGHTNING        5.2 NE CHATHAM          36.87N 79.33W
07/01/2020                   PITTSYLVANIA       VA   911 CALL CENTER

            TIME ESTIMATED BY RADAR. 911 CALL CENTER
            RECEIVED A CALL AT 1:11 PM OF A STRUCTURE
            FIRE AT SHEVA CHURCH OF CHRIST 4920 CHALK
            LEVEL ROAD.

&&
Special weather statement, Jul 1, 2:59 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Wed Jul 1 2020

NCZ005-011945-
Rockingham-
259 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM
COUNTY...

At 258 PM EDT, a strong thunderstorm was developing over Stoneville,
moving southeast at 15 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
Intelligence...
and Bethany.

LAT...LON 3625 7992 3645 8001 3652 7991 3633 7962
      3625 7976
TIME...MOT...LOC 1858Z 322DEG 12KT 3645 7994

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:50 PM EDTSpecial Weather StatementRNKBuckingham55 min
Jul 1, 12:55 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Jul 1, 2:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
Jul 1, 7:58 PM EDTSpecial Weather StatementRNKCity of Lynchburg32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.